Characterization of Lee-Yang polynomials

Abstract

The Lee-Yang circle theorem describes complex polynomials of degree $n$ in $z$ with all their zeros on the unit circle $|z|=1$. These polynomials are obtained by taking $z_1=\dots=z_n=z$ in certain multiaffine polynomials $\Psi(z_1,\dots,z_n)$ which we call Lee-Yang polynomials (they do not vanish when $|z_1|,\dots,|z_n|<1$ or $|z_1|,\dots,|z_n|>1$). We characterize the Lee-Yang polynomials $\Psi$ in $n+1$ variables in terms of polynomials $\Phi$ in $n$ variables (those such that $\Phi(z_1,\dots,z_n)\ne0$ when $|z_1|,\dots,|z_n|<1$). This characterization gives us a good understanding of Lee-Yang polynomials and allows us to exhibit some new examples. In the physical situation where the $\Psi$ are temperature dependent partition functions, we find that those $\Psi$ which are Lee-Yang polynomials for all temperatures are precisely the polynomials with pair interactions originally considered by Lee and Yang.

  • [1] Go to document T. Asano, "Theorems on the partition functions of the Heisenberg ferromagnets.," J. Phys. Soc. Japan, vol. 29, pp. 350-359, 1970.
    @article {1, MRKEY = {0280127},
      AUTHOR = {Asano, Taro},
      TITLE = {Theorems on the partition functions of the {H}eisenberg ferromagnets.},
      JOURNAL = {J. Phys. Soc. Japan},
      VOLUME = {29},
      YEAR = {1970},
      PAGES = {350--359},
      MRCLASS = {82.46},
      MRNUMBER = {43 \#5848},
      MRREVIEWER = {S. Sherman},
      DOI = {10.1143/JPSJ.29.350},
      }
  • [2] Go to document B. Beauzamy, "On complex Lee and Yang polynomials," Comm. Math. Phys., vol. 182, iss. 1, pp. 177-184, 1996.
    @article {2, MRKEY = {1441909},
      AUTHOR = {Beauzamy, Bernard},
      TITLE = {On complex {L}ee and {Y}ang polynomials},
      JOURNAL = {Comm. Math. Phys.},
      FJOURNAL = {Communications in Mathematical Physics},
      VOLUME = {182},
      YEAR = {1996},
      NUMBER = {1},
      PAGES = {177--184},
      ISSN = {0010-3616},
      CODEN = {CMPHAY},
      MRCLASS = {82B05 (32A99)},
      MRNUMBER = {99e:82004},
      URL = {http://projecteuclid.org/getRecord?id=euclid.cmp/1104288024},
      ZBLNUMBER = {0877.12002},
      }
  • [3] J. Borcea and P. Brändén, "The Lee-Yang and Polya-Schur programs. I. Linear operators preserving stability," Invent. Math., vol. 177, pp. 541-569, 2009.
    @article{3,
      author={Borcea, J. and Brändén, P.},
      TITLE={The Lee-Yang and Polya-Schur programs. I. Linear operators preserving stability},
      JOURNAL={Invent. Math.},
      VOLUME={177},
      YEAR={2009},
      PAGES={541--569},
      }
  • [3b] J. Borcea and P. Brändén, "The Lee-Yang and Polya-Schur programs. II. Theory of stable polynomials and applications," Comm. Pure Appl. Math., vol. 62, pp. 1595-1631, 2009.
    @article{3b,
      author={Borcea, J. and Brändén, P.},
      TITLE={The Lee-Yang and Polya-Schur programs. II. Theory of stable polynomials and applications},
      JOURNAL={Comm. Pure Appl. Math.},
      VOLUME={62},
      YEAR={2009},
      PAGES={1595--1631},
      }
  • [4] T. D. Lee and C. N. Yang, "Statistical theory of equations of state and phase transitions. II. Lattice gas and Ising model," Phys. Rev., vol. 87, pp. 410-419, 1952.
    @article {4, MRKEY = {0053029},
      AUTHOR = {Lee, T. D. and Yang, C. N.},
      TITLE = {Statistical theory of equations of state and phase transitions. {II}. {L}attice gas and {I}sing model},
      JOURNAL = {Phys. Rev.},
      VOLUME = {87},
      YEAR = {1952},
      PAGES = {410--419},
      MRCLASS = {80.1X},
      MRNUMBER = {14,711c},
      MRREVIEWER = {L. Van Hove},
      ZBLNUMBER = {0048.43401},
      }
  • [5] G. Pólya and G. SzegHo, Problems and Theorems in Analysis. II, New York: Springer-Verlag, 1998.
    @book {5, MRKEY = {1492448},
      AUTHOR = {P{ó}lya, George and Szeg{ő},
      Gabor},
      TITLE = {Problems and Theorems in Analysis. {\rm II}},
      SERIES = {Classics in Mathematics},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1998},
      PAGES = {xii+392},
      ISBN = {3-540-63686-2},
      MRCLASS = {00A07 (01A75)},
      MRNUMBER = {1492448},
      }
  • [6] Go to document D. Ruelle, "Extension of the Lee-Yang circle theorem," Phys. Rev. Lett., vol. 26, pp. 303-304, 1971.
    @article {6, MRKEY = {0292441},
      AUTHOR = {Ruelle, David},
      TITLE = {Extension of the {L}ee-{Y}ang circle theorem},
      JOURNAL = {Phys. Rev. Lett.},
      FJOURNAL = {Physical Review Letters},
      VOLUME = {26},
      YEAR = {1971},
      PAGES = {303--304},
      ISSN = {0031-9007},
      MRCLASS = {82.32},
      MRNUMBER = {45 \#1527},
      MRREVIEWER = {A. C. Manoharan},
      DOI = {10.1103/PhysRevLett.26.303},
      }
  • [7] D. Ruelle, "Grace-like polynomials," in Foundations of Computational Mathematics. Proc. of Smalefest 2000, River Edge, NJ: World Sci. Publ., 2002, p. viii.
    @incollection{7, MRKEY = {2021974},
      AUTHOR = {Ruelle, David},
      TITLE = {Grace-like polynomials},
      BOOKTITLE = {Foundations of Computational Mathematics. Proc. of {S}malefest 2000},
      VENUE={{H}ong {K}ong, 2000},
      NOTE={Cucker, F. and Rojas, J. M. (eds.)},
      PUBLISHER = {World Sci. Publ.},
      ADDRESS = {River Edge, NJ},
      YEAR = {2002},
      PAGES = {viii+469},
      ISBN = {981-02-4845-8},
      MRCLASS = {65-06 (00B25 00B30)},
      MRNUMBER = {2004g:65003},
      }

Authors

David Ruelle

Department of Mathematics
Rutgers University
110 Frelinghuson Rd
Piscataway, NJ 08544-8019
United States
and
Institut des Hautes Études Scientifiques
Le Bois-Marie 35
route de Chartres
91440 Bures Sur Yvette
France